Washington D.C. [USA], May 1 (ANI): Many classes of common antibiotics, used for treating infections, increase the risk of miscarriage in early pregnancy, suggests a study.
Researchers from the Universite de Montreal, Montreal, Quebec in Canada certain types of antibiotics - macrolides, quinolones, tetracyclines, sulfonamides and metronidazole - can increase the risk of spontaneous abortion, with a 60 percent to two-fold increased risk.
Women, who miscarried were more likely to be older, living alone and to have multiple health issues and infections, all of which were taken into account in the analyses.
Erythromycin was not associated with increased risk nor was nitrofurantoin, often used to treat urinary tract infections in pregnant women.
"Infections are prevalent during pregnancy," said Dr. Anick Berard.
The researchers looked at data from the Quebec Pregnancy Cohort between 1998 and 2009.
For this study, 8,702 cases, defined as clinically detected spontaneous abortions, were matched with 87,020 controls aged of 15 and 45 years; mean gestational age at the time of miscarriage was 14 weeks of pregnancy.
A total of 1428 (16.4 percent) cases were exposed to antibiotics during early pregnancy compared to 11 018 (12.6 percent) in controls.
The study strengths include a large sample, valid information on filled prescriptions and routinely collected information on diagnosis of spontaneous abortion or related procedures.
The authors note that infection severity could be a confounder, that is, contribute to pregnancy loss and explain some of the increased risk, although they did adjust for this variable in the analysis.
"Given that the baseline risk of spontaneous abortion can go as high as 30 percent, this is significant. Nevertheless, the increased risk was not seen for all antibiotics, which is reassuring for users, prescribers and policy-makers," states Dr. Berard.
The authors hope that these findings may be useful for policy-makers to update guidelines for the treatment of infections during pregnancy.
The study appeared in Canadian Medical Association Journal. (ANI)